Journal of Symbolic Logic
- J. Symbolic Logic
- Volume 64, Issue 4 (1999), 1751-1773.
Notions of Locality and Their Logical Characterizations Over Finite Models
Many known tools for proving expressibility bounds for first-order logic are based on one of several locality properties. In this paper we characterize the relationship between those notions of locality. We note that Gaifman's locality theorem gives rise to two notions: one deals with sentences and one with open formulae. We prove that the former implies Hanf's notion of locality, which in turn implies Gaifman's locality for open formulae. Each of these implies the bounded degree property, which is one of the easiest tools for proving expressibility bounds. These results apply beyond the first-order case. We use them to derive expressibility bounds for first-order logic with unary quantifiers and counting. We also characterize the notions of locality on structures of small degree.
J. Symbolic Logic, Volume 64, Issue 4 (1999), 1751-1773.
First available in Project Euclid: 6 July 2007
Permanent link to this document
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Hella, Lauri; Libkin, Leonid; Nurmonen, Juha. Notions of Locality and Their Logical Characterizations Over Finite Models. J. Symbolic Logic 64 (1999), no. 4, 1751--1773. https://projecteuclid.org/euclid.jsl/1183745951